MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 NEUROVA PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 NEUROVA PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-425-30
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/03/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that, after deploying approximately 10mm of the pipeline, they saw it was twisted in the middle part of the aneurysm neck and not opening at all.As a result they tried to resheath but the device would not open after 3 attempts.Then they tried to deploy it more and it was opening well, but approximately 3mm of the device in the middle remained twisted.They then resheated completely and attempted to deploy again, but it became twisted at the distal part.The device was then removed and the aneurysm coiled with 6 gdc coils, with some neck remaining as the neck was "quite wide." the patient was undergoing surgery for treatment of an unruptured, saccular, large right sided cavernous aneurysm with a max diameter of 13mm and a neck diameter of 7mm.Dual antiplatelet treatment was administered but the pru level was unknown.The devices were prepared as indicated per the ifu.It was confirmed that the pipeline was not positioned in a bend, and that less than 50% had been deployed when it failed to open.There were no related patient symptoms.Ancillary devices include a headway-27 microcatheter, 7f-80cm arrow long sheath, neuron 6f guiding catheter, transcend.014 guidewire.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The devices were prepared and flushed as indicated per the ifu.The inner diameter of the headway-27 was 0.027".
 
Additional Manufacturer Narrative
The pipeline flex was returned within its inner pouch; inside of a sealed bio-hazard bag and a shipping box.When compared to the drawings the distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The distal hypotube and ptfe shrink tubing were found to be intact with no signs of elongation.The distal and proximal ends of the pipeline flex braid fully opened and no damage.No bends were observed on the pushwire.No defects were found with the tip coil, distal marker, re-sheathing marker, re-sheathing pad or with the proximal bumper.No other anomalies were observed.Based on the customer¿s photos, the customer report of "failure to open" was confirmed as the pipeline flex appeared to be not opened.The root cause could not be determined.However, based on the returned device, the customer complaint was not confirmed as the returned pipeline flex was found fully opened with no damage.Possible contributing factor of ¿failure to open¿ includes patient tortuous anatomy.Medtronic, inc.(medtronic) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information in the time allotted and has provided as much information as is available to the company as of the submission date this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic or its employees caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the fda 3500a form and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.Medtronic objects to the use of these words and others like it because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3 NEUROVA
9775 toledo way
irvine CA 92618
MDR Report Key8156896
Report Number2029214-2018-01055
Device Sequence Number16217119
Product Code OUT
UDI-Device Identifier00847536016262
UDI-Public00847536016262
Combination Product (Y/N)N
Initial Reporter CountryBG
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/04/2021
Device Model NumberPED-425-30
Device Catalogue NumberPED-425-30
Device Lot NumberA624669
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/11/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/03/2018
Supplement Date Received by Manufacturer12/13/2018
03/13/2019
Initial Report FDA Received Date12/12/2018
Supplement Report FDA Received Date12/27/2018
03/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age40 YR